Background: Increasing evidence indicates that long-term use of topically administered medication can induce changes in the conjunctiva and lachrymal function.
Methods: In order to evaluate changes in the conjunctiva and lachrymal response after prolonged use of topically administered antiglaucoma medications and preservatives found in antiglaucomatous medication solutions (benzalkonium chloride), we tested lachrymal function (Schirmer I., Jones, BUT, Ferning tests) and used the conjunctival impression cytology technique.
Materials: A group of patients with primary open angle glaucoma (POAG) receiving topical antiglaucomatous medication were recruited. A second group received only preservative instillations while a control group was formed of similarly aged subjects with no eye disease and was given topical or systemic medical therapy. Excluded from the trial were patients with a history of external eye disease or who had received conjunctival surgery.
Results: Tear secretion was reduced against that of the control group in those subjects who received protracted administration of antiglaucomatous eyedrops (timolol and/or pilocarpine). A statistically significant degree of conjunctival metaplasia was associated with long-term use of topical medication. The subjective symptoms reported by those patients receiving chronic topical antiglaucomatous therapy and the objective observations on them were found to be proportional to the observed tearing response. Changes were more pronounced in subjects who received only benzalkonium chloride.
Conclusion: Our study results suggest that long-term use of antiglaucoma medication induces changes in both tear film and conjunctival surface. Such changes may be related to the medication or the duration of treatment, but may also be due to the preservatives used in the commercial product.